Missouri, 2024

Tornadoes and Hail in Missouri, April 26, 2024

April 26, 2024 · NWS EAX · 10 events in 5 counties and zones

On the afternoon hours of April 26th, supercells produced 4 brief EF-0 tornadoes in Bates and Henry Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon hours of April 26th, supercells produced 4 brief EF-0 tornadoes in Bates and Henry Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 26, 1:06 PM CST, 3 hours 24 minutes earlier. Its key messages:

  • Enhanced risk for severe storms across western and NW MO. Confidence is higher in severe storm potential north of I-70; however, some severe storms are possible south of I-70.
  • All hazards are possible with damaging winds, large hail (2+ inches), and tornadoes (some strong). Flooding (both flash and river flooding) is also likely with repeated rounds of rainfall expected over the next several days.
  • Further rounds of showers and thunderstorms are expected Saturday night into Sunday and again Sunday afternoon. These storms also have the potential to be strong to severe. Severe storms are expected primarily overnight Saturday into Sunday. It is imperative to have ways to get weather warnings/information during the overnight.
Area forecast discussion, Apr 26, 1:06 PM CST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
206 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Enhanced risk for severe storms across western and NW MO. Confidence
  is higher in severe storm potential north of I-70; however,
  some severe storms are possible south of I-70.

- All hazards are possible with damaging winds, large hail (2+ inches),
  and tornadoes (some strong). Flooding (both flash and river
  flooding) is also likely with repeated rounds of rainfall
  expected over the next several days.

- Further rounds of showers and thunderstorms are expected
  Saturday night into Sunday and again Sunday afternoon. These
  storms also have the potential to be strong to severe. Severe
  storms are expected primarily overnight Saturday into Sunday.
  It is imperative to have ways to get weather
  warnings/information during the overnight.

&&

.MESOSCALE...
Issued at 205 PM CDT Fri Apr 26 2024

Convective initiation has started across east central KS along the
modified dry line located within the clear slot between the shower
complex to the east and the low pressure center to the west. This
line extends from SE Nebraska southward through south central KS and
northern OK. Storms have become strong to severe rather quickly
thanks in part to the highly unstable environment ahead of this dry
line. Forecast trends have largely been on track with earlier CAM
runs although initiation has started a little further west than
initially anticipated. Confidence still high in the severe weather
potential for portions of far NW MO.

Observations start deviating from guidance south of the I-70
corridor. The modified dry line can be seen extending down to the
Wichita area with agitated CU collocated. Furthermore, a dry line
bulge is beginning to manifest itself across south central KS. This
will likely spark discrete storms momentarily. These storms are
expected to move towards the northeast and could reach into the
southern portions of the coverage area later this afternoon. Some
uncertainties remain whether these storms will maintain their
discrete nature or begin to coalesce into a line or MCS as they
approach. Regardless, the potential for severe weather remains for
the entire region.

&&

.DISCUSSION...
Issued at 1249 PM CDT Fri Apr 26 2024

An early publication of the discussion today as the outlook for
strong to severe storms later this afternoon and evening looks more
confident as the morning goes on. All hazards types remain possible
including large hail (2+ inches), damaging winds, and tornadoes
(some strong). There are still several factors that add uncertainty
and may result in storms forming or not forming, but the potential
continues. Any discrete storms that form have the potential to
quickly become severe.

Today/Tonight: Isentropic ascent across the warm sector assisted by
the low level jet kept showers and storms around through the morning
hours. These storms are moving eastward out of the region bringing
locally heavy rainfall and gusty winds in excess of 35-40 MPH. The
question that remains is will the cloud cover associated with these
storms move out of the area allowing the environment to destabilized
once more this afternoon and evening. Looking at satellite imagery
the edge of the cloud cover stretches across eastern KS and is
swiftly moving into the area. There is already some wave clouds over
Hutchinson, KS showing some turbulence/instability already building
in that region. High-res model guidance still favors portions of far
NW MO for an enhanced risk of severe weather. Vertical profiles show
a favorable environment for severe storm development with
substantial lift, instability (CAPE > 2200 J/kg), and bulk shear
suggesting discrete storms including supercells. Lapse rates above
7C/km project the potential for large hail (2+ inches); however,
confidence in that could be increased if upper level drier air
intrudes into the area steepening lapse rates. Speed and directional
shear are more than adequate for tornadoes (some strong possible);
however, like with lapse rate, a slight bit more rotation in
vertical winds would increase confidence in tornadic development.

While far NW MO remains the most favorable area, CAMs continue to
show the potential for discrete storms across areas south of and
including the KC metro. Any discrete storm that forms has the chance
to become severe and produce damaging winds and large hail. An
isolated tornado cannot be ruled out even though the environment
looks slightly less favorable south of I-70. Storms are expected to
occur between 4PM and 9PM tonight. Unfortunately, this is shaping
into one of those environments where it will go from nothing to
something rather quickly and not much in between. This is mainly due
to the multitude of factors including, but not limited to cloud
cover clear, ample forcing, and frontogenetic processes (including
occlusion) near the triple point of the low.

Meanwhile ahead of these discrete storms, a more disorganized
complex of showers and thunderstorms is expected to lift out of SW
MO traversing central and NE MO. These storms are not expected to be
severe; however, long duration rainfall increases flooding potential
as more rain accumulates. Widespread 4-6" event total rainfall
accumulations are possible. Flash flooding along roadways as well as
area creeks and streams are possible becoming more likely during
subsequent rounds of heavy rainfall. River flooding is also possible
in the coming days as runoff slowly makes its way into larger rivers.

Saturday into Sunday: Most of the daytime Saturday will likely
remain dry. The modified dry line that will help initiate Friday's
storms retreats back westward. This eventually sparks convection
across central and eastern KS. These storms are expected to form
into a line that progress into the area overnight. Instability and
continued advection of warm and moist air maintains the line as it
heads eastward following the associated low and LLJ. This line is
anticipated to reach the region during the overnight hours. Model
vertical profiles once again show the potential for this line to be
strong to severe exhibiting QLCS characteristics. Once again, all
severe hazards remain possible including damaging winds, hail, and
isolated quick forming/short duration tornadoes along the line. Due
to the primarily overnight timing of storms, it is imperative to
have ways to receive weather warning and information during the
overnight hours.

Sunday through the rest of the week: The low and associated fronts
slow Sunday morning keeping linger showers and thunderstorms around.
These are not expected severe; however, a strong wind gust is
possible given the antecedent environment. As Sunday afternoon and
evening approaches, storms are expected to strengthen across
central and eastern MO Sunday evening. Strong to severe storms are
possible with the most likely hazards being damaging winds and hail.
Looking forward to next week, we get a brief break in the weather
before chances for precipitation return mid week. Several
uncertainties remain this far out, but the synoptic pattern
suggested shows further possibilities of strong to severe storms
this season.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1249 PM CDT Fri Apr 26 2024

With showers and storms moving east of our area, VFR conditions
will prevail through the early afternoon hours. Models do
suggest an increase in convective activity, although scattered,
later in the afternoon. Storms could develop overnight, but
there is very low confidence in their occurrence and geographical
placement at this time. Additionally, MVFR conditions are
possible (> 50 percent chance) after 09Z as clouds build back
in before sunrise on Saturday. Currently, winds are out of the
SSE between 20-25 kts and will transition to the south around
21-22Z while remaining gusty.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from Saturday afternoon through Sunday afternoon
     for MOZ020>023-028>033-037>040-043>046-053-054.
KS...Flood Watch from Saturday afternoon through Sunday afternoon
     for KSZ025-057-060-102>105.

&&

MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...Hayes/CMS
Hazardous weather outlook, Apr 26, 3:45 AM CST, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
445 AM CDT Fri Apr 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
445 AM CDT Fri Apr 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this afternoon into this evening.
 All modes of severe weather will be possible including large hail,
 damaging winds, and tornadoes.

 A additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Multiple rounds of strong to severe thunderstorms will continue
 Saturday and Sunday. Large hail, damaging winds gusts, and a few
 tornadoes will all be possible. Heavy rain and flash flooding will
 also be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 hail. Local standard time, as filed.

Hail, Atchison

When
April 26, 4:30 PM CST to 4:31 PM CST
Where
Atchison County, 2.38 mi ESE of Nishnabotna
Measured
1 in hail
Reported by
Social Media
Coordinates
40.285, -95.479

Quarter size hail reported just northwest of Corning along Interstate 29.

Hail, Holt

When
April 26, 4:38 PM CST to 4:39 PM CST
Where
Holt County, 3.65 mi N of Craig
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.253, -95.370

Quarter size hail reported along Hwy 59 near the Holt and Atchison County Line.

Hail, Bates

When
April 26, 5:03 PM CST to 5:05 PM CST
Where
Bates County, 0.79 mi S of Hume
Measured
1.5 in hail
Reported by
Social Media
Coordinates
38.089, -94.579

Ping pong ball sized hail was reported in Hume.

Tornado, Holt

When
April 26, 5:14 PM CST
Where
Holt County, 1.67 mi NE of Maitland Knglwood Ar
Rating
EFU
Path length
0.01 mi
Path width
1 yd
Reported by
Fire Department/Rescue
Coordinates
40.250, -95.082

A very brief tornado was reported just north of Maitland. No damage was reported, so officially goes down as an EF unknown with no path length or path width.

Tornado, Bates

When
April 26, 5:36 PM CST to 5:41 PM CST
Where
Bates County, 2.62 mi ESE of Pleasant Gap to 3.38 mi ESE of Pleasant Gap
Rating
EF0
Path length
0.85 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.159, -94.140

Storm survey found evidence of a brief, 0.8 mile EF-0 tornado in Bates County just southeast of the community of Pleasant Gap.

Tornado, Bates

When
April 26, 5:47 PM CST to 5:52 PM CST
Where
Bates County, 4.56 mi ESE of Pleasant Gap to 5.47 mi E of Pleasant Gap
Rating
EF0
Path length
1.13 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.166, -94.098

Storm survey found evidence of a brief, 1.2 mile EF-0 tornado in Bates County just WSW of Appleton City Lake.

Hail, Worth

When
April 26, 6:12 PM CST to 6:13 PM CST
Where
Worth County, 4 mi ENE of Sheridan
Measured
1.75 in hail
Reported by
Social Media
Coordinates
40.542, -94.550

Golf ball sized hail was reported east northeast of Sheridan.

Tornado, Worth

When
April 26, 6:23 PM CST to 6:25 PM CST
Where
Worth County, 0.66 mi NNW of Irena to 1.55 mi NNE of Irena
Rating
EF0
Path length
1.16 mi
Path width
50 yd
Continued into
Ringgold, Ia (DMX)
Reported by
NWS Storm Survey
Coordinates
40.559, -94.406

NWS Des Moines storm survey found evidence of a EF-0 tornado beginning just northwest of Irena, tracking to the north northeast before crossing the Iowa border near US 169 and continuing into WFO Des Moines' area.

Tornado, Henry

When
April 26, 6:34 PM CST to 6:35 PM CST
Where
Henry County, 2.01 mi W of Clinton Mem Arpt to 1.85 mi W of Clinton Mem Arpt
Rating
EF0
Path length
0.42 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
38.350, -93.717

Storm survey found evidence of a brief, 0.3 mile long EF-0 tornado on the east side of Clinton.

Tornado, Henry

When
April 26, 6:36 PM CST to 6:37 PM CST
Where
Henry County, 1.15 mi NNW of Clinton Mem Arpt to 1.15 mi N of Clinton Mem Arpt
Rating
EF0
Path length
0.73 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
38.364, -93.691

Storm survey found evidence of a second brief, 0.75 mile long EF-0 tornado on the east side of Clinton near the airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178339, 1178340, 1178337, 1178341, 1170921, 1170922, 1178338, 1178342, 1177100, 1177101.